Mississippi, 2008Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008
May 8 to 9, 2008 · NWS MEG · 9 events in 6 counties and zones
A weak warm front was located across North Mississippi during the morning of May 8th, 2008. Isolated thunderstorms began developing along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front was located across North Mississippi during the morning of May 8th, 2008. Isolated thunderstorms began developing along the front. One thunderstorm quickly became severe and produced a significant tornado. Damaging winds, large hail, flash flooding and a weak tornado occurred from other thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 1:56 AM CST, 5 hours 5 minutes earlier.
Area forecast discussion, May 8, 1:56 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT THU MAY 8 2008
.DISCUSSION...
SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING
WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS.
SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST
AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE
WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S
WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY
THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE
SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE
FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST
SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT
ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND
THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT.
THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY
SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY
NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL
INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY
NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE
THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE
IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT
THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS
BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR
TUESDAY NIGHT AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 63 82 61 / 70 10 30 20
MKL 75 58 77 56 / 80 10 30 20
JBR 77 59 78 57 / 60 10 30 20
TUP 77 62 84 61 / 70 10 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 2:25 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT THU MAY 8 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 AM CDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF
WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM
UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD
FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL
DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND
EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE
MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND
AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL
TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL
DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE
THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO
SUNDAY MORNING.
In the hours before
Special weather statement, May 8, 6:27 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT THU MAY 8 2008
MSZ015-016-081300-
LEE MS-PONTOTOC MS-
727 AM CDT THU MAY 8 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35
MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF
BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Event by event
4 thunderstorm wind, 3 tornado, 1 flash flood, 1 hail. Local standard time, as filed.
Tornado, Lee
- When
- May 8, 7:01 AM CST to 7:19 AM CST
- Where
- Lee County, 1.51 mi WSW of (Tup)lemons Arpt Tup to 2.6 mi N of Flowerdale
- Rating
- EF3
- Path length
- 7.56 mi
- Path width
- 200 yd
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.260, -88.793
The initial tornado touchdown occurred 1.5 miles west of the Tupelo Regional Airport. The tornado traveled northeast across Northern Lee County moving just north of the Tupelo Regional Airport. The tornado reached its maximum intensity as it hit the Furniture Market Mississippi building on Coley Road and Chesterville Road. The tornado continued to produce significant damage on North Gloster Road near the Barnes Crossing Mall. The tornado continued moving northeast and crossed U.S. Highway 45 where it struck a farm supply store. Several cars were damaged by flying debris, tractor trailers were overturned and part of the supply store roof was torn off. Next to the farm supply store, a marine and outdoor store was also hit where several boats were damaged and the roof was partially torn off. Also, a large hardware store, a medical complex and a Mississippi Department of Transportation district office were among other buildings damaged. The tornado moved northeast uprooting and snapping large trees as well as producing minor roof damage to several homes before lifting about 3 miles south southeast of Saltillo.
Tornado, Itawamba
- When
- May 8, 7:42 AM CST to 7:45 AM CST
- Where
- Itawamba County, 2 mi N of Ratliff to 0.8 mi WSW of Kirkville
- Rating
- EF2
- Path length
- 1.4 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.429, -88.526
The initial tornado touchdown occurred in the Palestine community in extreme Northwest Itawamba County. Numerous large trees were uprooted or snapped. Several homes had partial roof damage. One home was severely damaged when a large part of its roof was torn off. The tornado lifted near the Natchez Trace Parkway about one mile southwest of Kirksville.
Thunderstorm Wind, Tallahatchie
- When
- May 8, 7:50 AM CST to 7:55 AM CST
- Where
- Tallahatchie County, 0.9 mi WNW of Charleston to 0.6 mi NNE of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.007, -90.063
Straight line winds knocked trees and power lines down in Charleston. A tree was also knocked on to a house.
Flash Flood, Lee
- When
- May 8, 8:00 AM CST to 9:00 AM CST
- Where
- Lee County, Saltillo to 1.21 mi W of Saltillo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.380, -88.680
Three inches of rain in one hour produced flash flooding in Saltillo. Water Street, Willow Bend Circle and Old Saltillo Road were all flooded. Three homes were flooded.
Tornado, Lafayette
- When
- May 8, 8:15 AM CST to 8:19 AM CST
- Where
- Lafayette County, 0.74 mi WNW of Abbeville to 1.86 mi NE of Abbeville
- Rating
- EF0
- Path length
- 2.2 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.503, -89.512
A weak tornado touched down in Abbeville and moved northeast causing minor damage to nine homes and one mobile home. Numerous large tree branches were snapped along County Roads 244, 294 and 296. The tornado lifted about 2 miles northeast of Abbeville.
Thunderstorm Wind, Tishomingo
- When
- May 8, 8:23 AM CST to 8:28 AM CST
- Where
- Tishomingo County, 2.29 mi E of Dennis to 2.73 mi E of Dennis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.567, -88.190
Straight line winds heavily damaged a farm shop on County Road 86 east of Dennis. A shed was also destroyed.
Thunderstorm Wind, Tishomingo
- When
- May 8, 10:14 AM CST to 10:19 AM CST
- Where
- Tishomingo County, 0.69 mi NW of Tishomingo to 0.58 mi NNE of Tishomingo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.638, -88.238
Straight line winds damaged a trailer and busted windows out of a vehicle in Tishomingo. Trees were knocked down along Highway 25 just north of Tishomingo.
Thunderstorm Wind, Monroe
- When
- May 8, 12:10 PM CST to 12:15 PM CST
- Where
- Monroe County, 0.3 mi SW of Prairie to 0.47 mi ESE of Prairie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.796, -88.673
Hail, Tishomingo
- When
- May 9, 8:21 AM CST to 8:26 AM CST
- Where
- Tishomingo County, 0.87 mi SSE of Dennis
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.558, -88.225
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008$60,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107335, 107348, 107350, 107354, 107349, 111130, 107356, 107357, 107355.